My daughter has recently been prescribed a statin drug(Atorvastatin) for high cholesterol. Her sugars have become difficult to control (high) and her doc says the drug will not affect her bg. Just wondering if anyone else has had experience with statin drugs affecting their bg.
A raise in blood glucose levels can be a side effect.
I take pravastatin and don't notice any impact on BS. It may be one of those things that impacts may be different from person to person.
I know that many wonder about the effectiveness of Statins as opposed to their risks. For me, statins work. At my last lab tests, by bad cholesterol was down to 97. At worst, it was nearly 600. According to my PCP and cardiologist, I am one of those who makes cholesterol, and there isn't much I can do about it. So, in order to keep that stuff at bay, I have to take statins, and they work. At that same lab test, my A1-c was 5.3. My endo told me that I should continue to do whatever it is that I am doing. I haven't seen a connection to statins and blood glucose levels.
I have taken simvistatin for over 5 years with no side effects. My cholesterol levels are all great, but they came down significantly after I started an exercise program.
I know there is a lot of conflicting info regarding statins. But, my nephrologist, cardiologist and PCP all take them themselves. I plan to continue.
They have recently done studies that say that statins increase the risk of diabetes because it does raise bgs. I was on statins for about 15 months and found my bgs did slowly increase. I was one who happened to be very sensitive to the drug and they ended up ripping my muscles apart. They call it Statin Myopathy.
What I have read is that some of the statins have higher probability of raising blood glucose because although they are all statins there are a couple of different pathways the statin is broken down by. Crestor (rosuvastatin) and pravastatin are theorized to cause less of an effect on BG's whereas atorvastatin and simvastatin are thought to be more problematic with BG's. I have seen studies where BOTH groups were implicated and I have seen some where neither was implicated as far as BG's.
I am not real big on the statin conspiracy theories that are often floated. I have no doubt more people are on them than need be (drug company push). However, heart disease is a pretty prominent picture with DM and even if it is only improving my chances slightly I will take that. Same thing with ACE inhibitors (lisinopril etc) and nephropathy. Even if it is only a moderate decrease in risk I will take it. That being said I get no side effects from either.